Alert archive / Missouri / River Flood Warnings in 2024
River Flood Warning 52, NWS St. Louis, MO
NWS St. Louis, MO issued this river flood warning at May 3, 2024, 9:54 PM CDT for Lewis County, Missouri. It was in force for 60 hr.
The area
The outline as issued.
The facts
- Issued
- May 3, 2024, 9:54 PM CDT (02:54 UTC)
- Expired
- May 6, 2024, 10:00 AM CDT
- In force
- 60 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Lewis County, MO
The radar
The St Louis radar (KLSX), 172 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point North Fabius River near Ewing (EWNM7).
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 17 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05497150, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
221
WGUS43 KLSX 040254
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
954 PM CDT Fri May 3 2024
...The National Weather Service in St Louis MO has issued a Flood
Warning for the following rivers in Missouri...
North Fabius River near Ewing.
River forecasts are based on observed precipitation and forecast
precipitation for the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions change.
This product, along with additional weather and stream information,
is available at https://water.noaa.gov/wfo/lsx
&&
MOC111-051500-
/O.NEW.KLSX.FL.W.0052.240504T0254Z-240506T1500Z/
/EWNM7.1.ER.240504T0223Z.240504T1800Z.240505T0843Z.NO/
954 PM CDT Fri May 3 2024
...FLOOD WARNING IN EFFECT FROM THIS EVENING TO LATE MONDAY
MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...North Fabius River near Ewing.
* WHEN...From this evening to late Monday morning.
* IMPACTS...At 14.0 feet, Left bank begins to flood near Monticello.
* ADDITIONAL DETAILS...
- At 9:30 PM CDT Friday the stage was 11.1 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:30 PM CDT Friday was 11.1 feet.
- Forecast...The river is expected to rise to a crest of 13.5
feet early tomorrow afternoon. It will then fall below flood
stage early Sunday morning.
- Flood stage is 11.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sun Mon Tue Wed Thu
North Fabius River
Ewing 11.0 11.1 10.4 7.3 5.5 5.0 4.9
&&
LAT...LON 4012 9175 4014 9169 3995 9152 3991 9154
$$
Britt1 follow-up statement
048
WGUS83 KLSX 041549
FLSLSX
Flood Statement
National Weather Service St Louis MO
1049 AM CDT Sat May 4 2024
...The Flood Warning continues for the following rivers in
Missouri...Illinois...
Mississippi River at Chester.
...The Flood Warning is extended for the following rivers in
Missouri...Illinois...
Mississippi River at Mel Price LD.
...The Flood Warning is cancelled for the following rivers in
Missouri...Illinois...
North Fabius River near Ewing.
Mississippi River near Herculaneum.
River forecasts are based on observed precipitation and forecast
precipitation for the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
This product, along with additional weather and stream information,
is available at https://water.noaa.gov/wfo/lsx
&&
MOC111-041700-
/O.CAN.KLSX.FL.W.0052.000000T0000Z-240504T1549Z/
/EWNM7.1.ER.240504T0223Z.240504T0745Z.240504T1508Z.NO/
1049 AM CDT Sat May 4 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the North Fabius River near Ewing.
* ADDITIONAL DETAILS...
- At 10:30 AM CDT Saturday the stage was 10.9 feet.
- Forecast...The river is expected to fall to 4.7 feet
Saturday, May 11.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sun Mon Tue Wed Thu
North Fabius River
Ewing 11.0 10.9 8.6 6.6 5.4 5.0 4.8
&&
LAT...LON 4012 9175 4014 9169 3995 9152 3991 9154
$$
ILC133-MOC099-041700-
/O.CAN.KLSX.FL.W.0043.000000T0000Z-240504T1549Z/
/HRCM7.1.ER.240501T1220Z.240502T1230Z.240504T0430Z.UU/
1049 AM CDT Sat May 4 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Mississippi River near Herculaneum.
* ADDITIONAL DETAILS...
- At 10:00 AM CDT Saturday the stage was 25.5 feet.
- Forecast...The river is expected to fall to 21.9 feet Friday
morning.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sun Mon Tue Wed Thu
Mississippi River
Herculaneum 26.0 25.5 24.9 24.5 24.3 23.9 23.0
&&
LAT...LON 3839 9026 3826 9030 3817 9021 3800 8995
3795 9005 3821 9042 3839 9037
$$
ILC077-157-MOC157-186-060400-
/O.EXT.KLSX.FL.W.0044.000000T0000Z-240510T1630Z/
/CHSI2.1.ER.240501T0507Z.240503T2030Z.240509T1030Z.NO/
1049 AM CDT Sat May 4 2024
...FLOOD WARNING NOW IN EFFECT UNTIL LATE FRIDAY MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Mississippi River at Chester.
* WHEN...Until late Friday morning.
* IMPACTS...At 31.5 feet, In Perry County, Highway E is closed
between County Road 322 and Levee Road (County Road 354) at Bois
Brule Creek.
* ADDITIONAL DETAILS...
- At 10:30 AM CDT Saturday the stage was 30.2 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 10:30 AM CDT Saturday was 31.1 feet.
- Forecast...The river will rise to 30.4 feet this afternoon.
It will then fall early Monday morning. It will rise to 29.2
feet Monday morning. It will then fall below flood stage
early Thursday morning.
- Flood stage is 27.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sun Mon Tue Wed Thu
Mississippi River
Chester 27.0 30.2 29.7 29.2 28.8 28.1 26.9
&&
LAT...LON 3826 9043 3826 9030 3769 8935 3769 8959
3787 9003
$$
ILC119-MOC183-060400-
/O.EXT.KLSX.FL.W.0041.000000T0000Z-240506T0400Z/
/ALNI2.1.ER.240430T1638Z.240502T0500Z.240504T2200Z.NO/
1049 AM CDT Sat May 4 2024
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Mississippi River at Mel Price LD.
* WHEN...Until late tomorrow evening.
* IMPACTS...At 21.0 feet, Flood Stage. Minor flooding begins to
occur at this level.
* ADDITIONAL DETAILS...
- At 10:30 AM CDT Saturday the stage was 21.2 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 10:30 AM CDT Saturday was 22.5 feet.
- Forecast...The river is expected to fall below flood stage
late this afternoon and continue falling to 18.2 feet Friday
morning.
- Flood stage is 21.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sun Mon Tue Wed Thu
Mississippi River
Mel Price LD 21.0 21.2 20.7 20.7 20.3 19.6 18.8
&&
LAT...LON 3888 9015 3887 9009 3883 9004 3881 9017
3884 9018
$$
MRBWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 3, 6:49 PM CDT, 3 hours 5 minutes earlier. Its key messages:
- Isolated strong to severe thunderstorms are possible from 2pm to 7pm Saturday. Hazards include up to 60 mph winds and up to quarter sized hail.
- Confidence is increasing in a multi-day severe event taking place in the central U.S early to mid-next week. However, there is still uncertainty regarding details like timing, exact location, and how one day's thunderstorms will impact the next day's severe potential.
Area forecast discussion, May 3, 6:49 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 649 PM CDT Fri May 3 2024 .KEY MESSAGES... - Isolated strong to severe thunderstorms are possible from 2pm to 7pm Saturday. Hazards include up to 60 mph winds and up to quarter sized hail. - Confidence is increasing in a multi-day severe event taking place in the central U.S early to mid-next week. However, there is still uncertainty regarding details like timing, exact location, and how one day's thunderstorms will impact the next day's severe potential. && .SHORT TERM... (Through Late Saturday Night) Issued at 249 PM CDT Fri May 3 2024 Thursday night/Friday's cold front will continue to slowly buckle northward through the bi-state tonight as a quasi-stationary boundary. Meanwhile, a mid-level shortwave and surface cold front will push east through the Plains, arriving in Mid-Missouri early Saturday afternoon. This system will push the boundary to the northeast and leave us within its warm sector. Because of this, temperatures Saturday will be much warmer than they were today, reaching the mid-70s to mid-80s. Moisture will also pool into the area, mostly along and just ahead of the incoming cold front. Instability will be maximized here with SBCAPE values of 1500-2000 J/kg. Deep layer shear will be lacking, though, ranging from 20-30 kts. Modest CAPE and bulk shear values are expected to result in a severe weather threat much like yesterday - disorganized clusters of outflow dominant cells. Although we're confident in thunderstorm development, strong to severe thunderstorms are expected to be isolated in nature due to them being outflow dominant and likely quick to intensify and even quicker to die. The greatest potential for severe weather will be between 2pm and 7pm as the front is passing through the CWA. In any thunderstorms that become severe, damaging winds of up to 60 mph and up to quarter sized hail are possible. We're confident in the end time of the severe potential, as the front will be close to exiting to the southeast, and that coincides with the downfall of daytime instability. With the lack of appreciable shear, diminishment in instability will be detrimental to the life of any thunderstorm. Saturday night will be relatively chilly for portions of the areas surface high pressure passes to our north. Areas in northeast Missouri and west-central Illinois are forecast to fall into the upper 40s. To the south, further from the influence of the high and under more dense cloud cover, low temperatures may not fall under 60 degrees. Jaja && .LONG TERM... (Sunday through Next Friday) Issued at 249 PM CDT Fri May 3 2024 Sunday will be a relatively quiet opening to the week, almost literally the calm before the storm as we face a potential multi-day severe event between Monday and Wednesday. Despite the relative quiet, wet weather is expected beginning Sunday afternoon and continuing into overnight. This is due to a shortwave passing through the Mid-Mississippi Valley from the southwest and driving a weak surface low through our CWA. This surface low will cause Saturday's remnant cold/stationary front to buckle back north as a warm front with showers with embedded thunderstorms along it and within the system's warm sector. Severe weather is not expected, even earlier in the afternoon, due to weak lift, weak moisture convergence along the front, mid-level subsidence, and minimal instability (<250 J/kg MUCAPE). High temperatures Sunday will be near normal, landing in the 70s areawide. Monday kicks off the potential for multiple days of severe weather extending from the central and southern Plains into the southwestern Great Lakes and western Ohio Valley. A deep mid-level closed low will be responsible for this as it ejects northeast into the Plains on Monday. At the surface, two low pressure systems will develop lee of the Rockies, advecting warm air and moisture into the region ahead of a dryline and developing cold front. The dryline will act as a trigger for convective initiation in the Plains on Monday. On Tuesday, the system as a whole will be further east, and a shortwave and vorticity lobe will swing through our region. The cold front will be further east as well, shifting the severe threat into our area. Guidance across the board is in consensus that instability, deep layer shear, moisture, and synoptic level dynamics will all be favorable for severe weather on Tuesday and again on Wednesday as the cold front continues its eastward advancement. With the environment that may be in place, no hazard can be discounted at this point. Of course, this multi-day event begins four days out from now, so there's uncertainty to discuss. Firstly, although WPC cluster analysis shows consistency amidst guidance in the mid-level trough/closed low early next week (positioning, strength, size), there are differences in the phasing that impact the mid-level flow and thus impact the timing of the overall system. For a multi-day system like this, a faster or slower passage of the system could increase or decrease our potential for severe and/or lengthen or shorten our window for it. A faster frontal passage may shift Wednesday's severe threat further east and out of our CWA, whereas a slower frontal passage may extend our severe threat into Thursday. There's also the question of how/if severe weather to our west impacts our severe weather threat for the following day (Monday into Tuesday and Tuesday into Wednesday). Overnight low-level jets may cause ongoing convection to continue into the next morning, potentially dampening the potential for severe that day. The opposite scenario is also equally as likely - thunderstorms dying in the evening could lay down outflow boundaries and open up the potential for rapid destabilization the next day, increasing our chances for severe. All of this to say despite the very favorable synoptic set-up for severe, there's still plenty of variability that could sway our severe potential and its timing. Jaja && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 638 PM CDT Fri May 3 2024 Light and variable winds will accompany VFR ceilings through tonight. There is the potential for patchy fog very late tonight into early Saturday morning. The best support for this will be over southeast Missouri and far southwest Illinois. It cannot be entirely ruled out at KJEF/KSUS/KCPS, but signals are not strong and was therefore left out of the TAF for the time being. Winds veer out of the south and southwest Saturday morning into Saturday afternoon ahead of a cold front that will bring increasing chances for showers and thunderstorms during the afternoon. Initially, a few thunderstorms could impact KCOU/KJEF in the mid to late morning, but better potential will be in the afternoon. Diurnal heating provides greater instability for redevelopment, which then pushes eastward into the remaining terminals to include KUIN and metro terminals. Direct impact from thunderstorms could result in heavy rain, gusty winds and brief reductions to visibility. Much of the activity will weaken and move east around or just after 00z Saturday evening. Maples && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 3, 2:39 PM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 239 PM CDT Fri May 3 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-041945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 239 PM CDT Fri May 3 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms at times Saturday through Thursday. Isolated strong to severe thunderstorms are possible Saturday afternoon. The main threats are large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Jaja
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:07 PM CDT | Dense Fog Advisory | LSX | Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois | 8 hr |
| May 4, 1:21 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 24 min |
| May 4, 4:38 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 67 min |
| May 4, 4:58 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 32 min |
| May 4, 5:32 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Saint Francois, Washington | 28 min |
| May 4, 5:45 PM CDT | Areal Flood Advisory | LSX | Jefferson, Saint Louis | 3 hr |
| May 4, 6:34 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Francois | 26 min |
| May 4, 6:39 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 51 min |
Nearby
River Flood Warnings in Missouri, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.